North Carolina, 2021

Flash Flood in North Carolina, May 4, 2021

May 4, 2021 · NWS MRX · 1 event in 1 county or zone

A line of storms associated with a cold front moved through near midday of May 4, producing flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of storms associated with a cold front moved through near midday of May 4, producing flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 4, 10:04 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 4, 10:04 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1104 AM EDT Tue May 4 2021

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

Severe threat remains this morning as a line of showers and
thunderstorms are moving through the area. Surface based
instability continues to wane, however, plenty of elevated
instability continues to support these thunderstorms. Damaging
winds should be the main threat for the remainder of the late
morning and early afternoon. A substantial cold pool behind the
convection will keep conditions quiet this afternoon but much
drier air aloft will promote increased lapse rates and airmass
recovery to the west. How much recovery takes place across the
Tennessee Valley remains in question. CAMs continue to lead to
uncertainty regarding severe potential this afternoon/evening.
Will continue to monitor. Updated grids have been published.

Diegan

&&

.AVIATION...
12Z TAF DISCUSSION.

Showers and thunderstorms are anticipated to be in the general
area for most of the day today. Certainty on the exact timing of
the storms is low due to model variances with the extent of
convection late this morning and in the evening. Expect generally
MVFR to VFR conditions outside of storms, but all airports will
likely be impacted by several rounds of thunderstorms today. Fog
looks likely overnight, but left mention out for now to keep TAF
length down.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             80  62  73  49  72 /  90  80  20   0   0
Knoxville McGhee Tyson Airport, TN  80  61  71  47  67 /  80  60  40   0  10
Oak Ridge, TN                       78  59  70  46  67 /  80  60  40   0  10
Tri Cities Airport, TN              80  60  70  43  65 /  70  60  60   0  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 4, 1:57 AM EST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
257 AM EDT Tue May 4 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-050700-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
257 AM EDT Tue May 4 2021 /157 AM CDT Tue May 4 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Tonight

Strong to severe thunderstorms will be possible this morning and
again this evening. Damaging wind, large hail are the main
threats, but an isolated tornado cannot be ruled out. In
addition, multiple rounds of moderate to heavy rainfall will
further increase the potential for isolated flash flooding today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay reports of severe weather and
flooding to our office today.

In the hours before

Local storm report, May 4, 10:07 AM EST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1107 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             OLIVER SPRINGS          36.04N 84.34W
05/04/2021  E0.88 INCH       ANDERSON           TN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM OLIVER
            SPRINGS. VIA SOCIAL MEDIA POST.

&&
Local storm report, May 4, 10:12 AM EST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     3 SSW OAK RIDGE         35.92N 84.33W
05/04/2021                   ROANE              TN   911 CALL CENTER

            COUPLE TREES DOWN.

&&
Local storm report, May 4, 10:14 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1114 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     3 SSW OAK RIDGE         35.92N 84.33W
05/04/2021                   ROANE              TN   911 CALL CENTER

            COUPLE TREES DOWN.

0955 AM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
05/04/2021                   BLEDSOE            TN   911 CALL CENTER

            NUMEROUS TREES DOWN AND TRAILER BLOWN OVER
            IN THE PIKEVILLE AREA.

0945 AM     TSTM WND DMG     2 ENE HIGH POINT        36.16N 84.79W
05/04/2021                   MORGAN             TN   911 CALL CENTER

            SEVERAL TREES DOWN ALONG HWY 62 IN THE
            CHESTNUT RIDGE COMMUNITY.

0750 AM     FLASH FLOOD      PIGEON FORGE            35.79N 83.56W
05/04/2021                   SEVIER             TN   911 CALL CENTER

            MULTIPLE ROADS CLOSED IN THE AREAS
            SURROUNDING PIGEON FORGE.

0615 AM     HAIL             2 SSE WALLAND           35.69N 83.80W
05/04/2021  M1.00 INCH       BLOUNT             TN   PUBLIC

0431 AM     HAIL             4 WSW OLIVER SPRINGS    36.00N 84.40W
05/04/2021  U0.50 INCH       ROANE              TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0430 AM     HAIL             OLIVER SPRINGS          36.04N 84.34W
05/04/2021  E0.88 INCH       ANDERSON           TN   PUBLIC

            CORRECTS PREVIOUS HAIL REPORT FROM OLIVER
            SPRINGS. VIA SOCIAL MEDIA POST.

0912 PM     HAIL             3 SSE TALBOTT           36.12N 83.39W
05/03/2021  E0.50 INCH       JEFFERSON          TN   OFFICIAL NWS OBS

0908 PM     HAIL             1 N TALBOTT             36.17N 83.42W
05/03/2021  U0.50 INCH       HAMBLEN            TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0858 PM     HAIL             1 S JEFFERSON CITY      36.10N 83.49W
05/03/2021  U0.50 INCH       JEFFERSON          TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0237 PM     HAIL             GREENEVILLE             36.17N 82.82W
05/03/2021  U0.50 INCH       GREENE             TN   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

0225 PM     TSTM WND DMG     4 SW GREENEVILLE        36.12N 82.87W
05/03/2021                   GREENE             TN   LAW ENFORCEMENT

            COUPLE TREES DOWN ALONG WARRENSBURG ROAD.

0145 PM     HAIL             2 SW STRAWBERRY PLAINS  36.04N 83.71W
05/03/2021  M0.25 INCH       KNOX               TN   NWS EMPLOYEE

&&
Local storm report, May 4, 10:31 AM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1131 AM EDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     SEVIERVILLE             35.87N 83.57W
05/04/2021                   SEVIER             TN   911 CALL CENTER

            SEVERAL TREES DOWN IN THE SEVIERVILLE AREA.

&&
Special weather statement, May 4, 10:52 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
1152 AM EDT Tue May 4 2021

TNZ072-087-041630-
Blount Smoky Mountains TN-Southeast Monroe TN-
1152 AM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BLOUNT AND
SOUTHEASTERN MONROE COUNTIES UNTIL 1230 PM EDT...

At 1152 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Town Of Santeetlah, or 12 miles west of Robbinsville,
moving northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smoky Mountains-Twentymile Creek, Smoky Mountains-Fontana Area,
Citico, Cades Cove and Deals Gap.

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
southwestern North Carolina...and east Tennessee.

LAT...LON 3535 8421 3565 8386 3566 8379 3557 8368
      3556 8377 3552 8383 3552 8387 3547 8392
      3545 8397 3541 8402 3537 8401 3535 8404
      3533 8403 3531 8404 3530 8402 3526 8408
TIME...MOT...LOC 1552Z 224DEG 34KT 3533 8403

BW
Special weather statement, May 4, 11:06 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Morristown TN
1206 PM EDT Tue May 4 2021

NCZ060-TNZ101-102-041630-
Cherokee NC-West Polk TN-East Polk TN-
1206 PM EDT Tue May 4 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEROKEE AND
SOUTHEASTERN POLK COUNTIES UNTIL 1230 PM EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blue Ridge, moving east at 50 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Big Frog Mountain, Hot
House, Turtletown, Copperhill, Hiawasse Dam, Archville and Culberson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 200 PM EDT for
southwestern North Carolina...and east Tennessee.

LAT...LON 3499 8463 3516 8464 3517 8402 3499 8400
TIME...MOT...LOC 1605Z 256DEG 46KT 3488 8437

BW

The radar

The Knoxville radar (KMRX), 144 km away, was scanning. The volume nearest the first event began at 16:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cherokee

When
May 4, 11:53 AM EST to 1:30 PM EST
Where
Cherokee County, 3 mi NE of Hothouse to 4 mi ENE of Hothouse
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.051, -84.213

Water from Laurel Creek was covering the bridge on Laurel Creek Road to a depth of twelve inches. Access to and from homes was cut off, but no residences were endangered.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953022.